NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 18, 2017
Passing out after injection
I went today to get a root canal. I had two injections to numb the area. It was not sufficiently numb, so he gave me another two injections. The first of those two was no problem, but as soon as he gave me the second one, I started to feel "bad," and I just passed out. I was really pale, and limp. I couldn`t move or speak. I was out for several minutes. My breathing was OK, and my heartrate was fine. They finally gave me some "smelling salts" to bring me around. It was so weird. I could hear everything going on, but I simply could not respond. They said it was probably the epinephrine, but doesn`t that usually affect heart rate? When I thought about it later, I do remember feeling not so hot the last time I got numbed up at the dentist, but that passed rather quickly. I am curious what you think. Now I get to look forward to getting numbed up again and having the darn thing done next week. YUCK!
It is sounds as if you fainted, also called a vasovagal reaction. It is uncommon for absorbed epinephrine to cause the symptoms you describe. This occurs due to a heightened normal reflex in combination with anxiety or pain associated with any medical treatment but particularly injections.
I might recommend a mild sedative like nitrous oxide, or laughing gas. If your dentist does not have this available, a small dose of a Valium-like drug administered orally can be very helpful.
This is not to say that your reaction is due to some abnormal anxiety reaction. This occurs commonly in the dental and medical office.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University